Opioids are medications used to treat severe pain. These drugs bind to receptors in the brain and other areas to release dopamine. Opioid drugs that are commonly prescribed include:
Certain opioids may also be used to treat opioid use disorder, such as:
The highly addictive drug heroin is also an opioid.
Opioid intoxication, also known as overdose, occurs when someone takes too much of an opioid drug.
The level depends on how much of the drug is taken. Opioid intoxication happens often in the United States and consequences can be deadly.
Opioid intoxication occurs when someone takes too many opioids. Opioid intoxication can occur if someone:
- mixes opioids together
- takes opioids without a prescription or for longer than prescribed
- takes other drugs without realizing they’ve been laced with opioids such as carfentanil or fentanyl
In recent years, fatal drug overdoses have increased in the United States. In 2015, 63.1 percent of all drug overdose deaths involved opioids.
Certain risk factors can lead to intoxication, including:
For example, people age 65 or older or those with memory issues may forget that they’ve taken their medication and accidentally take another dose. Separating medications by daily dosage can prevent someone from taking more than the recommended amount.
Prescription drug misuse is becoming more common among younger Americans. According to the Substance Abuse and Mental Health Services Administration, 3.6 percent of Americans aged 12 to 17 misused opioids in 2016.
In 2010, the National Institute on Drug Abuse reported that 11.4 percent of Americans aged 12 to 25 had misused prescription drugs within the past year.
Symptoms and their severity will vary depending on how much of the opioid medication has been taken. Symptoms typically include:
- small or constricted pupils
- slowed or absent breathing
- extreme fatigue
- changes in heart rate
- loss of alertness
Call 911 or your local emergency services right away if you experience any of these symptoms.
An opioid overdose requires emergency medical treatment. A nurse at the hospital or emergency room will first measure:
- breathing rate
- blood pressure
- heart rate
The ER provider may order a toxicology screening to determine the overall effects of the intoxication.
In the meantime, they may use a drug known as naloxone (Narcan, Evzio). This medication prevents the opioid from further affecting the central nervous system. The doctor may also use oxygen support if breathing is affected.
First responders, such as emergency medical technicians, nurses, police officers, and firefighters, may also have naloxone.
In many states, such as California, health systems or hospitals may sometimes prescribe naloxone to people with opioid prescriptions. Those people will then have quick access in the case of accidental intoxication.
If you suspect an overdose
- If you or someone you know may have overdosed, seek emergency care right away. Don’t wait until the symptoms get worse. If you’re in the United States, call either 911 or poison control at 800-222-1222. Otherwise, call your local emergency number.
- Stay on the line and wait for instructions. If possible, have the following information ready to tell the person on the phone:
- • the person’s age, height, and weight
- • the amount taken
- • how long it’s been since the last dose was taken
- • if the person has recently taken any medication or other drugs, supplements, herbs, or alcohol
- • if the person has any underlying medical conditions
- Try to stay calm and keep the person awake while you wait for emergency personnel. Don’t try to make them vomit unless a professional tells you to.
- You can also receive guidance from this online tool from the American Association of Poison Control Centers.
Complications can arise if opioids are mixed with alcohol, including:
The outlook for this condition depends on the severity of intoxication. Mild cases are the easiest to treat and require short hospital visits. More severe cases require longer hospital stays and medical monitoring.
Treatment can resolve mild intoxication, but this doesn’t address intentional intoxication or addiction. If you’re concerned about your risk factors or the risk factors of someone you know for opioid dependence or abuse, talk with a doctor.
You may also consider:
- over-the-counter pain medicine as an alternative to opioids
- group therapy
- individual counseling
You may require behavioral therapy for a healthy long-term outlook. Talk to your primary care provider about psychological and psychiatric treatments that can help you get better.
It’s possible for you or someone you know to pull through an opioid intoxication or use disorder and continue on a healthy path.